What to Do

What To Do In The Event Of An Overdose

Right Away

  1. Call 911 for help.
  2. Give the address.
  3. Tell them, “My friend is unconscious and not breathing,” OR “My friend overdosed and is not breathing.”
  4. You don’t have to say drugs are involved until the ambulance arrives.
  5. If you have Narcan, administer it now.
  6. Place the person on their side with their hands under their head. (Recovery Position)
  7. Try to stay with the person.

While You Wait for the Ambulance

Make sure you place the person in the recovery position. (On their side with their hands under their head)

Do not make them vomit.

Check wrist for pulse.

Do rescue breathing, if person is not breathing.

An overdose is a medical emergency. Call 911. Overdose can cause coma and death within a short time. A medication called Narcan can reverse an overdose and save a life.

Overdoses Involving Fentanyl

Fentanyl is a strong, fast-acting opioid that can be purchased as is, or sold as other drugs. Most people who are overdosing start breathing again 3-5 minutes after being given naloxone. However, because of its strength, overdoses involving fentanyl can occur quickly, and may require multiple doses.

Fentanyl overdoses do not require special treatment. Simply follow the steps outlined above to recognize and respond to any overdose, whether you suspect fentanyl was involved or not.

How to Use Narcan

Overdose Myths

These methods just DON’T work!
  • Placing person in a bath or shower – they could drown
  • Making them vomit – they could choke
  • Leaving them alone – they could stop breathing
  • Placing ice down their pants – cools body even faster, slowing breathing
  • Kicking, slapping too hard – could cause long-term damage
  • Injecting them with anything (saltwater, milk, cocaine)
    • Does not “balance” someone out
    • Wastes time and can cause other problem such as heart attack
    • The more substances in the body the harder to recover/respond

Rescue Breathing

When a person totally stops breathing, brain damage or death can occur within 5 minutes.
  • Head Back
  • Lift Chin
  • 2 Full Breaths
  • Then One every 5 Seconds

In between administering naloxone doses, provide rescue breaths to the person, following these steps:

  1. Make sure there is nothing in the person’s mouth
  2. Tilt head back, lift chin, pinch nose to give a breath
  3. Give a breath every 5 seconds, watching for chest rise and fall
  4. If you are trained in CPR, proceed to give chest compressions

Remember to time yourself, and stop rescue breathing every three minutes to give another dose of naloxone. If the person starts breathing on their own, for eight or more breaths per minute, stop giving naloxone and rescue breathing, and monitor the person’s breathing.

    Recovery Position

    If someone has overdosed, they could choke on their own vomit.

    Place them in the recovery position to help save their life.

    Kneel next to the person and place the arm closest to you straight out in front of their body. Position the other arm so that the back of the hand is against against the cheek closest to you
    Grab and bend the person’s far knee. Protect their head with one hand while you gently pull the bent knee towards you until it is touching the ground.
    Tilt their head up slightly so that the airway is open. Make sure their hand is under their cheek. Place a blanket over the person (unless they have heat illness or fever) and stay close until help arrives.